Alert archive / California / Tornado Warnings in 2014
Tornado Warning 3, NWS Sacramento, CA
NWS Sacramento, CA issued this tornado warning at Mar 26, 2014, 3:45 PM PDT for Glenn County, California. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 26, 2014, 3:45 PM PDT (22:45 UTC)
- Expired
- Mar 26, 2014, 4:45 PM PDT
- In force
- 60 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
County Glenn County, CA
The radar
The Beale AFB radar (KBBX), 62 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 26, 4:50 PM PDT | HAIL 0.25 | 2 Nnw Artois, CA | HAIL COVERING I-5 BETWEEN COUNTY ROAD 27 AND COUNTY ROAD 33. TRAFFIC IS STOPPED TO WAIT OUT THE STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
358 WFUS56 KSTO 262245 TORSTO CAC021-262345- /O.NEW.KSTO.TO.W.0003.140326T2245Z-140326T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 345 PM PDT WED MAR 26 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * TORNADO WARNING FOR... CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA... * UNTIL 445 PM PDT * AT 339 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WITH SIGNIFICANT AMOUNTS OF ONE HALF TO ONE INCH HAIL 7 MILES WEST OF GREENWOOD...OR 8 MILES WEST OF ORLAND...MOVING EAST NORTHEAST AT 5 MPH. * THE TORNADO WILL BE NEAR... GREENWOOD BY 405 PM PDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3981 12223 3963 12217 3961 12242 3973 12245 TIME...MOT...LOC 2244Z 235DEG 10KT 3972 12232 $$ JCLAPP
1 follow-up statement
366 WWUS56 KSTO 262308 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 408 PM PDT WED MAR 26 2014 CAC021-262345- /O.CON.KSTO.TO.W.0003.000000T0000Z-140326T2345Z/ GLENN CA- 408 PM PDT WED MAR 26 2014 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR CENTRAL GLENN COUNTY... AT 402 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO WITH SIGNIFICANT AMOUNTS OF HAIL. THIS TORNADO WAS LOCATED NEAR GREENWOOD...MOVING MORE EAST AT 5 MPH TOWARD INTERSTATE 5 NEAR ARTOIS. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENWOOD PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3970 12243 3977 12222 3963 12217 3961 12242 TIME...MOT...LOC 2305Z 235DEG 10KT 3975 12226 $$ JCLAPP
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 26, 10:01 AM PDT, 5 hours 44 minutes earlier.
Area forecast discussion, Mar 26, 10:01 AM PDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 1001 AM PDT Wed Mar 26 2014 .Synopsis... Significant mountain snow and gusty winds are likely with good potential for isolated thunderstorms today...some possibly strong storms. Wet and cooler weather will continue through the weekend. && .Updated Discussion... Next wave of precip is spreading into the Sierra as the next batch of short-wave energy rotates inland. Forecast soundings indicate showers and potential for some thunderstorms today in the valley. Buoyancy or CAPE is only around 100 J/kg at most from the NAM and RUC. But the HRRR was showing between 100-200 J/kg. The CAPE layer is relatively shallow. But, that is normal for here. The interesting thing to note is the shear values. The 0-1 km shear is anywhere from 12 to 20 m/s while the 0-6 km shear is from 35 to 55 m/s, with the strongest areas between Sacramento and Red Bluff. The significance of these shear profiles are that they are very favorable for rotating updrafts if individual cells are able to develop. Similar to yesterday, it will be a waiting game today to see if enough clearing develops behind the main area of showers that will move across the area during the morning. The back of edge of the wave/clouds are near the coast. Orographic flow may keep clouds are coastal range, but shadowed areas in the valley may see enough clearing later. We already see evidence of some thinning clouds in the western valley. We are not making any major changes to the snow amounts and the Winter Storm Warning. The next wet system is forecast to drop southward through the region Saturday. JClapp && .Extended Discussion (Sunday through Wednesday) Models show weak ridging over the state on Sunday but WAA and weak lift could promote some continued light overrunning precipitation mainly north of the Sacramento area. Daytime highs will range from a little below normal to the north where cloud cover will be more extensive to a little above normal to the south. The next in a series of Pacific storm systems is forecast fairly consistently by the extended models to move into NORCAL by Monday afternoon bringing a good chance of precipitation to the entire CWA. Relatively low snow levels are expected with this cold system. Moisture feed into this system is relatively modest with predicted TPW values of only around .8 inches. Therefore...only expecting this storm to be a moderate precipitation producer. The upper low is forecast to push through NORCAL on Tuesday bringing a continued shower threat and cooler than normal daytime temperatures. Latest model runs push upper ridging over the west coast by Wednesday of next week. If this model trend continues then will need to reduce precipitation chances in current grid package. && .Aviation... Another day of showers and thunderstorms today with an unstable airmass behind last evenings cold frontal passage. VFR with local MVFR in the Valley today, with the best chance of MVFR for the Northern Sac Valley. Over the mountains, IFR ceilings and visibilities with snow down to 4500 feet. Improving conditions for the Valley overnight, with improving conditions for the mountains by 18z. -DVC && .STO Watches/Warnings/Advisories... Winter Storm Warning until 11 am pdt Thursday above 5000 feet in the west slope northern Sierra Nevada...western Plumas county/Lassen park. &&
In the hours before
Special weather statement, Mar 26, 2:53 PM PDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 253 PM PDT WED MAR 26 2014 CAZ016-262230- CENTRAL SACRAMENTO VALLEY CA- 253 PM PDT WED MAR 26 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA UNTIL 330 PM PDT AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FRUTO AND OVER THE HILLS WEST OF INTERSTATE 5..MOVING EAST NORTHEAST AT UP TO 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. DUE TO THE SLOW NATURE OF THE STORM...ACCUMULATING HAIL COULD BE A PROBLEM IN A SMALL AREA. LOCATIONS IMPACTED INCLUDE... RURAL NORTHERN GLENN COUNTY... LAT...LON 3979 12231 3962 12225 3960 12247 3970 12254 TIME...MOT...LOC 2150Z 199DEG 19KT 3967 12245 JCLAPP
Special weather statement, Mar 26, 3:32 PM PDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 332 PM PDT WED MAR 26 2014 CAZ015-066-262330- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY CA- 332 PM PDT WED MAR 26 2014 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA UNTIL 430 PM PDT AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF ROSEWOOD..MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... COTTONWOOD AND ANDERSON... DAIRYVILLE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4050 12212 4030 12196 4020 12248 4036 12259 TIME...MOT...LOC 2232Z 268DEG 10KT 4032 12242 CS
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 5:39 PM PDT | Winter Storm Warning | STO | 41 hr | |
| Mar 25, 5:39 PM PDT | Winter Weather Advisory | STO | 9 hr | |
| Mar 25, 6:56 PM PDT | Special Weather Statement | STO | Butte | 49 min |
| Mar 26, 2:53 PM PDT | Special Weather Statement | STO | Glenn | 37 min |
| Mar 26, 3:16 PM PDT | Tornado Warning | STO | Glenn | 29 min |
| Mar 26, 3:32 PM PDT | Special Weather Statement | STO | Tehama | 58 min |
| Mar 26, 4:14 PM PDT | Special Weather Statement | STO | Sacramento | 46 min |
| Mar 26, 4:30 PM PDT | Tornado Warning | STO | Glenn | 45 min |
| Mar 26, 4:41 PM PDT | Special Weather Statement | STO | Shasta | 49 min |
Nearby
Tornado Warnings in California, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.